Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 72, NWS Wichita, KS

August 10, 2008Chase County, Lyon County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 10, 2008, 8:38 AM CDT for Chase County, Lyon County, Kansas. It took effect at Aug 10, 2008, 3:43 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 10, 2008, 8:38 AM CDT (13:38 UTC)
In effect from
Aug 10, 2008, 3:43 PM CDT
Expired
Aug 10, 2008, 2:29 PM CDT
In force
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Chase County, KS, Lyon County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cottonwood River near Plymouth (PLYK1). The gauge peaked at 28.68 ft at Aug 10, 2008, 1:00 PM CDT.

actionminormoderate10203008/1008/11
Action stage
30 ft
Minor stage
32 ft
Moderate stage
34 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07182250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KICT 101338
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
838 AM CDT SUN AUG 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  COTTONWOOD RIVER NEAR PLYMOUTH AFFECTING CHASE AND LYON COUNTIES.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC017-111-110138-
/O.NEW.KICT.FL.W.0072.080810T2043Z-080811T1914Z/
/PLYK1.1.ER.080810T2043Z.080811T0000Z.080811T0714Z.NO/
838 AM CDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A 
* FLOOD WARNING FOR 
  THE COTTONWOOD RIVER NEAR PLYMOUTH.
* FROM THIS AFTERNOON TO MONDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  8:00 AM SUNDAY THE STAGE WAS 27.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 32.0 FEET. 
* FORECAST...FLOOD STAGE WILL BE REACHED BY LATE THIS AFTERNOON. THE 
  RIVER WILL CREST NEAR 32.6 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY EARLY MONDAY MORNING.
* IMPACT...AT 32.0 FEET...MINOR FLOODING CAN BE EXPECTED ALONG BOTH 
  BANKS.  ROAD A NEAR THE GAGE SITE BECOMES FLOODED ESPECIALLY SOUTH 
  OF THE RIVER.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME    MON    TUE    WED
  PLYMOUTH        32.0   27.0 SUN 8 AM    29.7   22.1   16.6

$$
1 follow-up statement
000 
WGUS83 KICT 101929
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
229 PM CDT SUN AUG 10 2008

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  COTTONWOOD RIVER NEAR PLYMOUTH AFFECTING CHASE AND LYON COUNTIES.

SAFETY MESSAGE...NEVER DRIVE THROUGH FLOODED AREAS OR GO AROUND 
BARRICADES.

KSC017-111-101959-
/O.CAN.KICT.FL.W.0072.000000T0000Z-080811T1914Z/
/PLYK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
229 PM CDT SUN AUG 10 2008

THE FLOOD WARNING IS CANCELLED FOR
  THE COTTONWOOD RIVER NEAR PLYMOUTH.
* AT  2:00 PM SUNDAY THE STAGE WAS 28.5 FEET. 
* FLOOD STAGE IS 32.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 30.3 FEET 
  EARLY MONDAY MORNING.
* IMPACT...AT 32.0 FEET...MINOR FLOODING CAN BE EXPECTED ALONG BOTH 
  BANKS.  ROAD A NEAR THE GAGE SITE BECOMES FLOODED ESPECIALLY SOUTH 
  OF THE RIVER.

&&
 
                     FLD  OBSERVED          FORECAST 7 AM
LOCATION             STG  STG  DAY TIME     MON    TUE    WED

COTTONWOOD RIVER
  PLYMOUTH           32.0 28.5 SUN 2 PM     29.3   20.9   16.1

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 10, 6:35 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 10, 6:35 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT SUN AUG 10 2008

.AVIATION...

FOR 12Z TAFS...MAIN AVIATION CONCERN WILL BE LOW CIGS THROUGH THE
MORNING HOURS.

CURRENTLY HAVE IFR CIGS WITH SOME LIFR MIXED IN AND HAVE HIGH
CONFIDENCE THAT THESE CIGS WILL REMAIN AREA WIDE THROUGH AT LEAST
15Z AND IF NOT LONGER. THE SHOWERS AND STORMS ARE FINALLY PUSHING
SOUTH AND WILL NOT AFFECT ANY OF THE SITES TODAY. THE DIFFICULT PART
OF THIS FORECAST WAS HOW QUICKLY TO SCOUR OUT THE LOWER CIGS. FOR
NOW STARTED TO BRING THEM UP AROUND 18Z BUT DAY SHIFT WILL HAVE TO
WATCH BECAUSE IT SEEMS LIKE IN THE PATTERN WE ARE IN...THEY TEND TO
STAY LONGER THAN EXPECTED.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT SUN AUG 10 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS TIMING THE ENDING OF HEAVY RAIN IN
SOUTHEASTERN KANSAS IN THE NEAR TERM.

TODAY-MONDAY:
ONGOING CONVECTION ACROSS SOUTH CENTRAL/SERN KS OCCURRING WITHIN
NW-SE ORIENTED 850 CONVERGENCE ZONE THAT THE MODELS PROGGED FAIRLY
WELL ON LAST NIGHTS RUNS. 35KT SWRLY LOW-LEVEL JET IS FOCUSING
MOISTURE TRANSPORT INTO THIS CONVERGENCE ZONE. STILL GETTING 1 TO
1.5 INCH/HOUR RAINFALL RATES WITH THIS CONVECTION IN SERN KS/FLINT
HILLS ALONG WITH REPORTS OF FLOODING. SHORT RANGE WRF/GFS PROG THE
LOW-LEVEL JET TO VEER IN THE 12Z-15Z TIME FRAME WHICH SHOULD ALLOW
THE HEAVIEST RAINS TO MOVE SEWD OUT OF SERN KS. WILL NIX THE FLOOD
WATCH FOR A FEW COUNTIES IN THE NWRN PART OF THE WATCH WHERE
CONVECTION IS ON THE WANE...BUT EXTEND IT TIL 16Z IN THE FAR SERN
COUNTIES. POPS WILL BE REDUCED TO SLIGHT CHANCE THIS PM IN THE SERN
COUNTIES (NIL ELSEWHERE) BEHIND THE DEPARTING SHORTWAVE. WILL KEEP A
15-20% POP IN THE SOUTHERN COUNTIES NEAR THE OK BORDER TONIGHT
CLOSER TO THE 850 FRONTAL ZONE. ANOTHER PIECE OF ENERGY SWEEPS
ACROSS THE NRN PLAINS MON-MON NIGHT WITH OUR FORECAST AREA PERHAPS
TOO FAR SOUTH TO GET MUCH LIFT EFFECT. WILL MAINTAIN JUST A SLIGHT
CHANCE POP ACROSS THE AREA. EASTERLY COMPONENT TO WINDS AND
SATURATED SOIL IN MUCH OF AREA WILL HELP KEEP HIGHS BELOW NORMAL
BOTH DAYS ALTHOUGH MORE IN WAY OF SUN EXPECTED MON WILL YIELD SLIGHT
MODIFICATION OF AIRMASS. FORECAST CONFIDENCE: HIGH.

TUESDAY-SATURDAY:
ECMWF AND GFS IN FAIR AGREEMENT ON THE UPPER PATTERN SHOWING NWRLY
FLOW ALOFT TUES-THURS. BOTH MODELS SHOW THE UPPER LOW OVER S-CNTRL
CANADA DEVELOPING SEWD TOWARD FRI/SAT WHICH WILL SEND A COLD FRONT
DOWN INTO KS. THIS SYSTEM WILL BRING OUR NEXT DECENT CHANCE OF
T-STORMS TOWARD THE END OF THE WEEK. TEMPERATURES SHOULD MODIFY TO
CLOSER TO NORMAL TUES-THURS AHEAD OF THE FRONT.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    79  64  82  65 /  20  10  20  20
HUTCHINSON      79  63  83  65 /  20  10  20  20
NEWTON          79  62  82  65 /  20  10  20  20
ELDORADO        79  61  82  63 /  30  10  20  20
WINFIELD-KWLD   79  63  83  65 /  30  20  20  20
RUSSELL         80  61  83  64 /  10  10  20  10
GREAT BEND      80  61  83  65 /  10  10  20  10
SALINA          79  64  83  65 /  10  10  20  20
MCPHERSON       78  63  83  65 /  20  10  20  20
COFFEYVILLE     79  63  82  64 /  70  20  20  20
CHANUTE         80  62  82  62 /  50  10  20  20
IOLA            79  62  81  62 /  40  10  20  20
PARSONS-KPPF    79  63  82  63 /  60  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Aug 10, 4:23 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
423 AM CDT SUN AUG 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
423 AM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ARE POSSIBLE EARLY THIS MORNING ALONG AND WEST OF
HIGHWAY 14 IN CENTRAL KANSAS. VISIBILITIES MAY BE REDUCED TO 1
MILE AT TIMES.

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO AFFECT
SOUTHEASTERN KANSAS THIS MORNING. PLEASE REFER TO THE FLASH FLOOD
WATCH AND FLOOD WARNINGS FOR DETAILS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS TONIGHT IN SOUTHERN KANSAS NEAR THE OKLAHOMA BORDER.
THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT
ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH SATURDAY ACROSS THE ENTIRE AREA. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Local storm report, Aug 10, 2:45 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     FLOOD            HOWARD                  37.47N 96.26W
08/10/2008                   ELK                KS   LAW ENFORCEMENT

            WATER OVER NUMEROUS RODAS IN THE TOWN OF HOWARD.

&&

RBL
Local storm report, Aug 10, 5:27 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      5 W ELK FALLS           37.37N 96.28W
08/10/2008                   ELK                KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER OVER HIGHWAY 160 AT MILE
            MARKER 382 AND 384 AND ALSO AT THE INTERSECTION OF ROAD
            18.

&&

RBL
Local storm report, Aug 10, 6:50 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 AM CDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     FLASH FLOOD      4 S ELK CITY            37.23N 95.91W
08/10/2008                   MONTGOMERY         KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS NUMEROUS COUNTY ROADS ARE WATER
            COVERED SOUTH OF ELK CITY.

0650 AM     FLASH FLOOD      5 W ELK FALLS           37.37N 96.28W
08/10/2008                   ELK                KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS ABOUT 6 TO 8 INCHES OF WATER OVER
            HIGHWAY 160 NEAR MILE MARKER 384.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTAreal Flood WarningICTSedgwick2 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTAllen, Neosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTNeosho7 hr
Aug 9, 8:52 PM CDTRiver Flood WarningICTLabette, Neosho7 hr
Aug 9, 9:12 PM CDTFlash Flood WarningICTGreenwood6 hr
Aug 9, 9:20 PM CDTRiver Flood WarningICTWilson11 hr
Aug 9, 9:21 PM CDTRiver Flood WarningICTWilson26 hr
Aug 10, 12:34 AM CDTAreal Flood WarningICTElk, Labette, Montgomery, Wilson20 hr
Aug 10, 2:40 AM CDTAreal Flood WarningICTChautauqua9 hr
Aug 10, 3:12 AM CDTAreal Flood WarningICTGreenwood7 hr
Aug 10, 3:19 AM CDTFlash Flood WarningICTMontgomery4 hr
Aug 10, 5:21 AM CDTFlash Flood WarningICTElk5 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.